Understanding Serotonin Syndrome

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Sherrine
Forum Moderator


Date Joined Apr 2005
Total Posts : 17101
   Posted 8/28/2010 9:17 AM (GMT -7)   
Dani Henson, a mod on the chronic pain forum, posted this and I think this is very good.  I don't take medications like this but many of you do so I feel you need to be educated about this.  We all should know what we are taking!
 
I also found this great link by the National Institute of Health that explains this, too, and list more of the medications that could possibly cause this syndrome.  Always speak with your doctor before going on or off any medication or supplement.  It's just excellent to be an informed patient.  It keeps doctors on their toes.
 
 
Sherrine
 
1. What is Serotonin Syndrome?
 

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to accumulate in your body. It can occur when you increase the dose of such a drug or add a new drug to the ones you take already. Certain illicit drugs and dietary supplements also can cause serotonin syndrome.

 

  2. What medicines / supplements can cause Serotonin Syndrome?

 

A number of over-the-counter and prescription drugs can lead to serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also can cause the condition. These drugs and supplements include but aren't limited to:

  • Serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil) and sertraline (Zoloft)
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as trazodone and venlafaxine (Effexor)
  • Bupropion, an antidepressant and tobacco-addiction medication (Wellbutrin, Zyban)
  • Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
  • Anti-migraine medications such as almotriptan (Axert), naratriptan (Amerge), sumatriptan (Imitrex) and zolmitriptan (Zomig)
  • Pain medications such as fentanyl (Sublimaze), meperidine (Demerol), pentazocine, (Talwin) and tramadol (Ultram)
  • Lithium (Eskalith, Lithobid), a mood stabilizer
  • Illicit drugs, including LSD, Ecstasy, cocaine and amphetamines
  • Herbal supplements, including St. John's wort and ginseng
  • Over-the-counter cough and cold medications containing dextromethorphan (Robitussin DM, Sudal DM)
  • Anti-nausea medications such as granisetron (Kytril), metoclopramide (Reglan) and ondansetron (Zofran)
  • Linezolid (Zyvox), an antibiotic
  • Ritonavir (Norvir), an anti-retroviral medication used to treat HIV/AIDS

  3. What are the symptoms of Serotonin Syndrome?

Serotonin syndrome symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate
  • Dilated pupils
  • Loss of muscle coordination or twitching muscles
  • Heavy sweating
  • Diarrhea
  • Headache
  • Shivering
  • Goose bumps

Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

Refrences and informative links

~~> http://www.mayoclinic.com/health/serotonin-syndrome/DS00860

~~> http://en.wikipedia.org/wiki/Serotonin_syndrome

~~> https://health.google.com/health/ref/Serotonin+syndrome


Forum Moderator/Fibromyalgia
************************
God does not give us a spirit of fear, but of power and of love and of a sound mind. 2 Timothy 1:7

vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 8/28/2010 9:48 AM (GMT -7)   

I am so happy you posted this, Sherrine.  Although I was very fortunate to have not suffered from Serotonin Sydrome, I have had the fond pleasure of going through Protracted Serotonin Withdrawal Disorder after a primitive and inproper taper from an SSRI.  It is reported that 20% of people that go off these drugs, even with proper weaning will suffer from this and the percentage is probably higher as a doctor will tell you it is your orginal symptoms returning and to reinstate the drug, or move on to a another more potent med.  SSRI's/SNRI's are the most over prescribed drug in the country at the moment, not to mention handed out by doctors who have not done proper research on withdrawal because it is so 'rare'.  I think 20% is a LOT of people.  I have been off Lexapro for 9 months and it has been a nightmarish Hell I wouldn't wish on anyone.  Patients should listen to their bodies and if something does not seem right, do NOT except a doctors opiniion that it is just 'another fibro symptom' or it's 'your brain adjusting to the drug.'  For nine months I have been suffering from:

Brain zaps, crying jags, unbearable burning pain in my muscles, Shingles, mouth and gum sores, gingivitis, Parkinsonism, blurred vision, twitching, disturbing, vivid dreams, tinnitus, infections that take two rounds of antibiotics to cure, teeth grinding, loss of taste combined with a sudden taste of metal...oh, the list goes on and on.  THESE symptoms have nothing to do with 'a return of anxiety/panic disorder' as I was put on the drug for fibro and never ever experienced any of these symptoms until a week after I took my last Lexapro.  It is estimated that the average person will spend $5000 on testing after going off these drugs, thinking they have had a stroke, MS or Parkinson's disease.

I am not a doctor and you can edit my post if you like.  Many people have no problem with these drugs and I am happy for them....wish with all my heart they worked for me.  Just do not brush off any symptom that is disturbing or disrupts your life, and do your own research before mixing any pain med with an SSRI, as many can cause Serotonin Syndrome, as 'rare' as it may be.

Donna

Post Edited (vestabula) : 8/28/2010 11:01:05 AM (GMT-6)


MsBunky
Veteran Member


Date Joined Jan 2010
Total Posts : 1097
   Posted 8/28/2010 4:06 PM (GMT -7)   
I know that the combination of drugs I'm on can cause Serotonin Syndrome, and it's likely I'm experiencing some of those symptoms - the agitation, the twitching muscles, the restlessness, the heavy sweating, the dizziness....all quite likely indicative of problems. Up until about a week ago, my meds were working quite well. Then we increased the Cesamet, and I've suddenly developed pain in the small joints of my fingers and hands. I can barely bend the fingers closed - they feel swollen and I don't have the full capacity to grab things.

I'm sure that this is my Carpal Tunnel flaring, but the timing is weird...why did this start right after increasing the Cesamet? I will have to make an appointment with my doctor to discuss my various meds. I can tolerate some of the Serotonin Syndrome symptoms if it means feeling better overall, but I feel like I'm starting to slip backwards again.

Pam
DX: Fibro, Severe Myofascial Pain, Chronic Pelvic Pain, Surgical Adhesions, IBS, IC-PBS, Carpal Tunnel (both wrists), FAI, Reynauds, Opthalmic Migraines, Drug Related Hot Flashes, Physically Unable to Vomit due to Nissen Surgery, Extremely tiny and scarred veins (hard start for IV's)

Meds: Oxycontin, Tramacet, Cymbalta, Cesamet, Flexeril, Clonidine plus Vitamin D + Multi daily

javamommy77
Regular Member


Date Joined Aug 2010
Total Posts : 77
   Posted 8/29/2010 10:11 AM (GMT -7)   
Thanks for bumping this up i read it yesterday and reread it today. I will be bringing this up with my dr as another "complaint" I have i'm going to tell her if she does not take me seriously i am leaving. Which of coruse leaves me with no dr but yeah between this article and what moonmatrix went through i can see this so easily happining to me.

crazykitty
Veteran Member


Date Joined Jul 2009
Total Posts : 4796
   Posted 8/29/2010 11:21 AM (GMT -7)   
Great information! Being on Savella and sometimes using Flexeril is worrisome
to me. I'm aware of all the side effects and should any symptoms show up, I'd
contact my rheumy in a heartbeat. Over the years, I feel like a guinea pig being
subjected to one med or another...always choices to make :)

Hugs, Robin
Fibromyalgia, MCTD (Lupus, Scleroderma & RA) Raynaud's, Osteoporosis,
Osteoarthritis, Degenerative Disc Disease, Migraines, and Hypertension
Prescription Meds: Savella, Cyclobenzaprine, Methotrexate, Diltiazem, Boniva,
Folic Acid.  OTC Meds: Multi-vitamin. Vit, D, Vitamin B12 & calciim supplements
 
 

MT Lady
Veteran Member


Date Joined Jul 2008
Total Posts : 955
   Posted 8/29/2010 11:22 AM (GMT -7)   
What I take from all this is that we are our best advocates. So many of us depend on our physicians to tell us what is best for us. We need to do the research and then ultimately, the decision is ours; but in order to make a well-informed decision, we need to do our homework. I think it is wonderful that we have this platform to share the knowledge that we have.
Wouldn't it be awesome if we could "heal" ourselves just with a natural, holistic approach? I am not saying it is possible, just a wonderful thought...
be well
Miriam

Fibromyalgia, Osteoarthritis, scoliosis, back problems, hypothyroidism.

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 7:25 PM (GMT -7)
There are a total of 2,734,410 posts in 301,211 threads.
View Active Threads


Who's Online
This forum has 151329 registered members. Please welcome our newest member, OleMiss1990.
358 Guest(s), 8 Registered Member(s) are currently online.  Details
OleMiss1990, Rikky1, Sarebear89, Wytrbt, Xmaslover, NiceCupOfTea, LiveJoy, k07


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer